February 25, 2009
MY FAUX HERX
I consider myself a somewhat professional herxer.
After all, I've been doing it for almost 2 years now.
And I do it well.
And I do it a lot.
However, just because it looks like a herx and feels like a herx, doesn't mean it is a herx. One should never assume anything when living with LD.
LD is tricky.
LD is complicated.
It is often incredibly difficult to decipher whether your symptoms are LD related or if there is another medical anomaly coming into play.
Herxes come in all shapes and sizes. While none of them are ever the same, once one has been on treatment for awhile, herxing tends fall into a 4 week cycle and tends to follow a certain pattern of symptomology. My last herx was about 4 weeks ago. So when I was hit hard on Monday with an exacerbation of symptoms, it made sense to assume that this was a herx. Often I have certain warning signs that I have learned to identify as precursors to a herx. For example, my joints start to snap, crackle and pop. It tends to be so extreme that I actually sound like a human firecracker. I start to get very black under the eyes. My veins start to astronomically swell and then tightly constrict. My joints begin to stiffen and become immobile. The internal pressure in my head and chest gets incredibly intense and my breathing becomes labored. And that familiar unwelcome feeling of complete hysteria washes over me.
I was hit hard with all of these usual trimmings of a herx very suddenly Monday around supper time.
However, I also had some other troubling symptoms crop up. I was running higher than normal fevers, my arrhythmia was very exacerbated, my blood sugar kept dropping alarmingly low and I was sweating profusely. I recall that I thought the sweating thing was rather strange. While I have profuse night sweats, I almost never sweat during the day. These other symptoms weren't totally out of the ordinary either but they definitely became more intense far quicker than usual. Even so, I just chalked it up to a herx. After all, I'm about due for one.
Needless to say, I was very, very sick Monday evening and all night. It was a very long night. I dragged myself out of bed Tuesday and began my standard morning routine of preparing my IV meds for the day. I am now on 2 different IV meds which are each infused separately 3 times a day.
Both medications must first be reconstituted with a very small amount of Sterile water. The meds come in powder form in tiny vials. With a needle and syringe, I withdraw a small amount of sterile water (4.8ml) from an IV bag and inject it into the drug vial. Once the powder has been dissolved (reconstituted) in the sterile water, I then withdraw the solution from the drug vial and inject the reconstituted solution into .9% sodium chloride IV bags. At this point, the meds are ready for infusion. I attach it to my picc line and infuse the meds into my bloodstream.
I am very careful and super methodical when I prepare my IV meds for infusion. Even though I do the same thing everyday, I still follow my 'cheat sheets' of how to do it. I also label everything and triple check my work. I am anal about checking everything however the problem with having a raging brain infection is that my brain is not firing on all cylinders. Even if I think and feel like I am fully aware, I am not. no duh. It's a very weird thing to live with. I am aware that I am impaired but not always aware of when I am operating in an impaired state.
As is my standard protocol, I carefully followed my directions and procedures on Monday and Tuesday.
Or so I thought.
Only by the grace of God did I notice today that I was injecting the reconstituted meds into 250ml bags of sterile water NOT the sodium chloride bags. Upon further investigation, I quickly learned that I have been infusing myself with 250ml bags of sterile water since Monday.
Somehow I had a gut feeling that this was probably not a good thing.
I immediately made several phone calls - to both my doctors and a very dear friend who is an IV nurse - the one I affectionately refer to as my "Butt nurse" - (Butt Nurse blog - June 2008 entry)
As I suspected (but was hoping was not the case), sterile water is not meant to be infused directly into the bloodstream. Infusing sterile water into one's bloodstream can cause electrolyte and potassium imbalances and hemolysis. My doctor immediately phoned in a requisition to the lab to have my electrolytes, potassium and liver enzymes checked.
I was told if I started having crazy heart arrythmia, hypoglycemic attacks, fevers or any other weird symptoms, that I needed to call 911 immediately. My eyes nearly bugged out of my head when I heard that as those are the exact symptoms that became so rapidly and disproportionally intense on Monday.
All of a sudden, it became very clear that the herx that I thought I was having was not a herx at all. It was actually a faux herx. In reality, my body has been reacting to an overload of water that it is not meant to be infused with. No wonder I've been so sick. Realizing that was very scary and alarming.
However, my Butt Nurse, who is always wonderfully calm and the voice of reason in the midst of insanity made the obvious observation - I am still alive and kicking. If I hadn't keeled over yet, I probably wasn't going to kick it in the next 5 minutes. ha ha. Gotta love a friend that can make you laugh in the middle of a crisis.
I was advised to start swigging back gatorade and getting some supplementary potassium into my system. I am relieved to report that this is helping and my condition is improving.
It's a good sign that I am still alive and kicking.
That was one humdinger of a faux herx.